Rossman, Benjamin - Subspace-Invariant AC$^0$ Formulas

lmcs:4588 - Logical Methods in Computer Science, July 24, 2019, Volume 15, Issue 3 - https://doi.org/10.23638/LMCS-15(3:3)2019
Subspace-Invariant AC$^0$ Formulas

Authors: Rossman, Benjamin

We consider the action of a linear subspace $U$ of $\{0,1\}^n$ on the set of AC$^0$ formulas with inputs labeled by literals in the set $\{X_1,\overline X_1,\dots,X_n,\overline X_n\}$, where an element $u \in U$ acts on formulas by transposing the $i$th pair of literals for all $i \in [n]$ such that $u_i=1$. A formula is {\em $U$-invariant} if it is fixed by this action. For example, there is a well-known recursive construction of depth $d+1$ formulas of size $O(n{\cdot}2^{dn^{1/d}})$ computing the $n$-variable PARITY function; these formulas are easily seen to be $P$-invariant where $P$ is the subspace of even-weight elements of $\{0,1\}^n$. In this paper we establish a nearly matching $2^{d(n^{1/d}-1)}$ lower bound on the $P$-invariant depth $d+1$ formula size of PARITY. Quantitatively this improves the best known $\Omega(2^{\frac{1}{84}d(n^{1/d}-1)})$ lower bound for {\em unrestricted} depth $d+1$ formulas, while avoiding the use of the switching lemma. More generally, for any linear subspaces $U \subset V$, we show that if a Boolean function is $U$-invariant and non-constant over $V$, then its $U$-invariant depth $d+1$ formula size is at least $2^{d(m^{1/d}-1)}$ where $m$ is the minimum Hamming weight of a vector in $U^\bot \setminus V^\bot$.


Volume: Volume 15, Issue 3
Published on: July 24, 2019
Submitted on: June 14, 2018
Keywords: Computer Science - Logic in Computer Science,Computer Science - Computational Complexity


Share

Consultation statistics

This page has been seen 165 times.
This article's PDF has been downloaded 79 times.